Hail, Russell
- When
- May 31, 6:43 PM CST
- Where
- Russell County, 6.06 mi WNW of Milberger
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 38.754, -99.024
A strong upper level disturbance approaching from the northwest spawned a powerful squall during the evening hours of May 31st. The squall line moved east to southeast across portions of central and south-central Kansas, producing large hail and high winds in its path.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong upper level disturbance approaching from the northwest spawned a powerful squall during the evening hours of May 31st. The squall line moved east to southeast across portions of central and south-central Kansas, producing large hail and high winds in its path. 90 to 100 mph winds hit the community of Moundridge in southeast McPherson County, inflicting a narrow swath of substantial damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 5:16 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 616 PM CDT THU MAY 31 2007 .UPDATE FOR AVIATION SECTION... .AVIATION... 00Z TAFS RSL/SLN/HUT/ICT/CNU WIDELY SCATTERED TS LIKELY WEST OF INTERSTATE 135 THIS EVENING AS 850 LOW-LEVEL JET INCREASES WATER VAPOR TRANSPORT INTO THE AREA. STRONGEST LIFT PROGGED 05Z THRU 12Z IN CENTRAL KS PER GFS /NAM- WRF. SO ORGANIZED CONVECTION POSSIBLE IN THAT TIME WINDOW. WILL THEREFORE CARRY TEMPO TS GROUPS AT RSL/SLN/HUT 05Z-10Z. UNCERTAINTIES EXIST REGARDING CONVECTIVE CLOUD DEBRIS AND IMPACT ON HEATING FRIDAY...SO WILL ONLY CARRY VCTS OR VCSH AT TAF SITES BEYOND 12Z FRIDAY DESPITE COLD FRONT IN AREA. JMC && .PREV DISCUSSION... /ISSUED 327 PM CDT THU MAY 31 2007/ DISCUSSION... FORECAST CHALLENGES/CONCERNS FOCUS ON SEVERE THUNDERSTORM/HEAVY RAIN/FLOODING POTENTIAL TONIGHT THROUGH FRIDAY. RATHER COMPLEX SCENARIO EXPECTED TO UNFOLD TONIGHT. CURRENTLY...SHOWERS/THUNDERSTORMS ARE BREAKING OUT ACROSS WEST/NORTHWEST/NORTHERN KANSAS AND SOUTHERN NEBRASKA IN ZONE OF 850-700MB WARM/MOIST ADVECTION AHEAD OF SHORTWAVE ENERGY ROTATING SOUTHEAST OUT OF THE NORTHERN/CENTRAL ROCKIES. ANTICIPATE THIS ACTIVITY TO CONTINUE TO MOVE/DEVELOP EAST/SOUTHEAST THROUGH THE EVENING HOURS...WITH MORE DEVELOPMENT POSSIBLE FARTHER SOUTHWEST OVER WESTERN/SOUTHWEST KANSAS...AS SHORTWAVE ENERGY AND COLD FRONT ENCROACH FROM THE NORTHWEST. LOW-LEVEL MOISTURE CONTINUES TO SURGE NORTHWARD INTO SOUTHERN AND WESTERN KANSAS PER SATELLITE IMAGERY AND SHORT-TERM MODEL GUIDANCE. ANTICIPATING A RATHER ACTIVE NIGHT...WITH ONE OR MORE THUNDERSTORM COMPLEXES PROGRESSING ACROSS KANSAS...AIDED BY STRONG LOW-LEVEL MOISTURE TRANSPORT AHEAD OF SHORTWAVE ENERGY. THINKING CURRENT ACTIVITY OVER NORTHWEST/NORTHERN KANSAS MAY AFFECT PORTIONS OF CENTRAL KANSAS BY THIS EVENING...WITH MORE ACTIVITY POSSIBLY MOVING/DEVELOPING INTO SOUTH-CENTRAL KANSAS LATER TONIGHT. GIVEN FAIRLY SATURATED GROUNDS OVER MAINLY CENTRAL KANSAS...DECIDED TO GO WITH A FLASH FLOOD WATCH 7PM THIS EVENING THROUGH 1PM FRIDAY FOR RENO...HARVEY AND MARION COUNTIES ON NORTHWESTWARD. CONDITIONS ALSO LOOK FAVORABLE FOR STRONG/SEVERE STORMS...ESPECIALLY BEFORE MIDNIGHT GENERALLY WEST OF THE TURNPIKE...GIVEN AMPLE DEEP LAYER SHEAR AND INCREASING INSTABILITY. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IN FACT...GIVEN PERPENDICULAR ORIENTATION OF 700-500MB WINDS AND DECENT 0-3KM SHEAR...THINKING ONE OR MORE FORWARD PROPAGATING COMPLEXES WILL BE POSSIBLE...ENHANCING DAMAGING WIND POTENTIAL. STILL SOME UNCERTAINTY ON TIMING...LOCATION AND AREAL COVERAGE OF ANY THUNDERSTORM COMPLEX(ES). ADDITIONALLY...STORMS SHOULD BE FAIRLY PROGRESSIVE (ESPECIALLY BEFORE MIDNIGHT) WHICH MAY TEND TO DECREASE WIDESPREAD VERY HEAVY RAINFALL AMOUNTS. HOWEVER...FELT IT PRUDENT TO ISSUE THE WATCH GIVEN 3 HR FLASH FLOOD GUIDANCE OF ONLY 1.5 INCHES ACROSS CENTRAL KS. THUNDERSTORM POTENTIAL WILL CONTINUE ON FRIDAY...WITH BOUNDARY SLOWING DOWN SOMEWHERE OVER THE TURNPIKE/FLINT HILLS. DECIDED AGAINST EXTENDING THE FLASH FLOOD WATCH PAST 1 PM GIVEN THUNDERSTORM COVERAGE UNCERTAINTY...BUT CONTINUED HIGH PRECIPITABLE WATER VALUES WILL CONTINUE HEAVY RAIN THREAT. STRONG/SEVERE THUNDERSTORMS APPEAR POSSIBLE GENERALLY ALONG/SOUTHEAST OF THE TURNPIKE AHEAD OF THE FRONT...ESPECIALLY IF SUFFICIENT DESTABILIZATION OCCURS. LINGERING FRONTAL BOUNDARY...ALONG WITH SUBTLE SHORTWAVE ENERGY CONTINUING TO ROTATE SOUTHEASTWARD ON SOUTHERN PERIPHERY OF UPPER MIDWEST LOW SHOULD RESULT IN CONTINUED CHANCES FOR THUNDERSTORMS ACROSS MAINLY SOUTH-CENTRAL AND SOUTHEAST KS FRIDAY NIGHT THROUGH SATURDAY NIGHT. GIVEN THE FRONTAL BOUNDARY SLOWING DOWN OR MAYBE EVEN STALLING ALONG THE OKLAHOMA BORDER...COULD BE LOOKING AT CONTINUED HEAVY RAIN POTENTIAL...ESPECIALLY ACROSS SOUTHEAST KANSAS ON FRIDAY NIGHT/EARLY SATURDAY. THINGS SHOULD DRY OUT BY SUNDAY...AS NORTHWEST FLOW ALOFT DEVELOPS OVER THE CENTRAL CONUS AND SURFACE HIGH PRESSURE APPROACHES FROM THE NORTHWEST. MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN BREAKING DOWN WESTERN CONUS RIDGE IN RESPONSE TO SHORTWAVE ENERGY COMING ONSHORE. STILL QUITE A BIT OF SPREAD BETWEEN VARIOUS MODELS AND GFS ENSEMBLES...BUT CONSENSUS IS FOR ABOVE NORMAL TEMPERATURES AND BREEZY CONDITIONS BY WEDNESDAY...WITH THUNDERSTORM CHANCES POSSIBLY INCREASING WITH THE POTENTIAL FOR A COLD FRONT TO APPROACH FROM THE NORTHWEST. KLEINSASSER AVIATION... COMPOSED FOR THE 18Z TAFS AT 1128 AM CDT...NOT A LOT OF TAF CONCERNS FOR THE FIRST 6 HOURS AS WARM AIR IN THE MID LAYERS KEEPING THINGS CAPPED. MAIN CONCERN WILL BE CONVECTIVE COMPLEX AFTER 06Z/FRI ACROSS CEN KS NEAR KRSL AND KHUT AND POSSIBLY KICT. WOULD PREFER TO GO WITH VCTS AFTER 06Z IN CEN KS UNTIL WE SEE WHERE THIS COMPLEX WILL TRACK. CERTAINLY COULD SEE SOME +TSRA AND VARIABLE WINDS GUSTING TO 35 TO 45 KNOTS. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 77 61 81 / 70 60 50 20 HUTCHINSON 62 75 59 82 / 70 60 30 10 NEWTON 64 76 60 81 / 70 60 40 20 ELDORADO 66 78 62 80 / 70 60 50 20 WINFIELD-KWLD 66 78 63 81 / 60 60 50 30 RUSSELL 58 74 55 81 / 70 50 20 10 GREAT BEND 58 74 56 81 / 70 50 20 10 SALINA 61 75 57 81 / 70 70 30 10 MCPHERSON 62 75 59 81 / 70 60 30 10 COFFEYVILLE 67 78 63 80 / 40 60 50 40 CHANUTE 66 78 63 80 / 40 60 50 30 IOLA 66 78 63 80 / 50 70 50 30 PARSONS-KPPF 67 78 63 80 / 40 60 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR KSZ032-033- 047>052-067-068. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT THU MAY 31 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ONE OR MORE CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE OR DEVELOP INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS OF 60 TO 80 MPH...AND HAIL UP TO THE SIZE OF HALF DOLLARS. ADDITIONALLY...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO MORE FLOODING CONCERNS. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS ON THE FLOODING POTENTIAL. THE SEVERE THUNDERSTORM THREAT SHOULD STAY CONFINED TO AREAS GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE MAINLY BEFORE 1 AM. THE THREAT FOR HEAVY RAINFALL COULD CONTINUE ALL NIGHT...AND MAY REACH INTO PORTIONS OF SOUTHEAST KANSAS. ADDITIONALLY...A FEW STRONG STORMS CAPABLE OF SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE INTO SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONTINUED STRONG STORMS WITH THE POTENTIAL FOR SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE ON FRIDAY...AS A COLD FRONT SLOWLY PROGRESSES ACROSS THE AREA. REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS ON THE FLOODING POTENTIAL. THUNDERSTORM CHANCES MAY CONTINUE FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE THREAT FOR A FEW STRONG STORMS ALONG WITH HEAVY RAIN AND LOCALIZED FLOODING MAY CONTINUE...ESPECIALLY ON FRIDAY NIGHT AND EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR AREAS MAINLY ALONG AND WEST OF THE KANSAS TURNPIKE. ADDITIONALLY...REPORTS OF HEAVY RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP REC/BDK/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 720 PM CDT THU MAY 31 2007 KSZ032-010115- RUSSELL- 720 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VICTORIA...OR 11 MILES EAST OF HAYS...AND MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HOWERTON
The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
16 hail, 12 thunderstorm wind. Local standard time, as filed.
Measured by the Salina Airport ASOS.
The wind gust was measured by the McPherson Airport AWOS.
Rather extensive damage occurred across the town of Moundridge due to extreme straight line winds estimated at 90 to 100 mph. Three businesses and one residence received major damage. Numerous trees were uprooted across the town. The damage path was relatively narrow, indicating an intense channel microburst. Three individuals received minor injuries.
A stoplight at the intersection of Main and Old 81 was blown down. Tree damage across town was minimal. Nearly a mile-long stretch of utility poles was downed along Emma Creek Road west of Hesston.
A tree was uprooted in north-central El Dorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33814, 34014, 33818, 33820, 33846, 33821, 33822, 33847, 33824, 33848, 33826, 33827, 33828, 33831, 33832, 33850, 33833, 33834, 33835, 33837, 33851, 33844, 35449, 33838, 33845, 34015, 34016, 34018.